Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 26, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 1, 2014, 3:11 PM EDT for Alcona County, Alpena County, Michigan. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2014, 3:11 PM EDT (19:11 UTC)
- Expired
- Sep 1, 2014, 4:15 PM EDT
- In force
- 64 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alcona County, MI, Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 103 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 4:00 PM EDT | MARINE TSTM WIND 46 | 2 Ssw Alpena, MI | MESONET STATION 2 SSW ALPENA /APNM4/ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 1:23 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
156
WUUS53 KAPX 011911
SVRAPX
MIC001-007-012015-
/O.NEW.KAPX.SV.W.0026.140901T1911Z-140901T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
311 PM EDT MON SEP 1 2014
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALCONA COUNTY IN NORTHERN LOWER MICHIGAN...
ALPENA COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 415 PM EDT
* AT 309 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BRILEY TOWNSHIP TO LOCKWOOD LAKE TO MACK LAKE...AND
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIND DAMAGE AND
ISOLATED TORNADOES. TAKE SHELTER NOW!!
* LOCATIONS IMPACTED INCLUDE...
GLENNIE...LACHINE...THE TOWN OF HUBBARD LAKE...OSSINEKE...ALPENA...
HARRISVILLE...FLETCHER POND...CURTISVILLE...CURRAN...SPRATT...
OSSINEKE TOWNSHIP...LONG RAPIDS...BARTON CITY...HUBBARD LAKE...
CATHRO...SPRUCE...MIKADO...LINCOLN...LAKEWOOD AND NEGWEGON STATE
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4462 8331 4453 8331 4451 8332 4451 8389
4520 8388 4520 8339 4504 8334 4507 8338
4503 8344 4501 8342 4500 8344 4495 8344
4491 8338 4488 8330 4474 8329 4472 8326
TIME...MOT...LOC 1911Z 258DEG 33KT 4511 8412 4493 8398
4454 8401
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
ARNOTT2 follow-up statements
077
WWUS53 KAPX 011943
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
343 PM EDT MON SEP 1 2014
MIC001-007-012015-
/O.CON.KAPX.SV.W.0026.000000T0000Z-140901T2015Z/
ALCONA MI-ALPENA MI-
343 PM EDT MON SEP 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ALPENA AND
ALCONA COUNTIES UNTIL 415 PM EDT...
AT 342 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHEAST OF LONG RAPIDS TO 6 MILES NORTH OF
THE TOWN OF HUBBARD LAKE TO 7 MILES SOUTHEAST OF GLENNIE...AND MOVING
EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OSSINEKE...ALPENA...HARRISVILLE...CATHRO...SPRUCE...MIKADO...
LINCOLN...LAKEWOOD...BLACK RIVER...NEGWEGON STATE PARK AND DEVILS
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4462 8331 4451 8332 4451 8374 4520 8376
4520 8339 4504 8334 4507 8338 4505 8343
4501 8342 4500 8344 4495 8344 4490 8336
4488 8330 4474 8329 4472 8326
TIME...MOT...LOC 1944Z 258DEG 33KT 4519 8364 4497 8360
4452 8358
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
ARNOTT998
WWUS53 KAPX 012008
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
408 PM EDT MON SEP 1 2014
MIC001-007-012018-
/O.EXP.KAPX.SV.W.0026.000000T0000Z-140901T2015Z/
ALCONA MI-ALPENA MI-
408 PM EDT MON SEP 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR ALPENA AND ALCONA COUNTIES
WILL EXPIRE AT 415 PM EDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM EDT.
LAT...LON 4462 8331 4451 8332 4451 8374 4520 8376
4520 8339 4504 8334 4507 8338 4505 8343
4501 8342 4500 8344 4495 8344 4490 8336
4488 8330 4474 8329 4472 8326
TIME...MOT...LOC 2008Z 258DEG 33KT 4523 8333 4501 8329
4456 8328
$$
ARNOTTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:17 PM EDT, 54 minutes earlier.
Area forecast discussion, Sep 1, 2:17 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
217 PM EDT MON SEP 1 2014
.SYNOPSIS...
ISSUED AT 311 AM EDT MON SEP 1 2014
A COLD FRONT WILL PUSH THROUGH NORTHERN MICHIGAN LATE THIS AFTERNOON
AND LATE THIS EVENING. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONT...WITH A CHANCE FOR SOME OF THE STORMS TO BECOME SEVERE. THE
SEVERE THREAT IS PRIMARILY DAMAGING WINDS...AND MAINLY IN NORTHERN
LOWER MICHIGAN. LARGE HAIL IS ALSO POSSIBLE.
TUESDAY WILL BE RATHER QUIET WITH JUST A SMALL CHANCE FOR LIGHT RAIN
SHOWERS. WARM AND BREEZY CONDITIONS DEVELOP WEDNESDAY AND THURSDAY
WITH THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS BEGINNING LATE
WEDNESDAY NIGHT. COOLER AND DRIER CONDITIONS DEVELOPING FRIDAY AND
INTO THE WEEKEND.
&&
.UPDATE...
ISSUED AT 1155 AM EDT MON SEP 1 2014
SOME LATEST THOUGHTS ON CONVECTIVE EVOLUTION. SHORT WAVE AND
ASSOCIATED BATCH OF PRECIP NOW MAKING INROADS INTO NW LOWER
MICHIGAN. SEVERAL CONVECTIVE SEGMENTS HAVE DEVELOPED RAPIDLY AHEAD
ALONG THE LEADING EDGE...LIKELY ALONG THE BACK EDGE OF A POCKET
OF STEEPER LAPSE RATES ALOFT THAT WAS ALREADY IN PLACE THIS MORNING.
SPC MESO-ANALYSIS REVEALS BETWEEN 500 TO 1000 MUCAPE ACROSS NRN
LOWER MICHIGAN...BUT PALTRY MLCAPE...SUGGESTING THIS INITIAL
CONVECTION IS LARGELY ELEVATED. BUT...WITH AN AXIS OF EFFECTIVE
BULK SHEAR VALUES RUNNING 40 TO 50 KNOTS NOW EDGING INTO THE
REGION WITH THIS BATCH OF PRECIP...COULD STILL GET SOME ORGANIZED
UPDRAFTS/HAIL PRODUCERS OVER THE NEXT FEW HOURS. AS INLAND WARMING
CONTINUES ALONG WITH INCREASING MLCAPE VALUES...STRONGER WIND
GUSTS ALSO POSSIBLE. WILL CONTINUE TO MONITOR.
UPDATE ISSUED AT 100 AM EDT MON SEP 1 2014
PROGRESSIVE OPEN SHORT WAVE TROUGH IN THE NRN/CENTRAL PLAINS THIS
MORNING WITH A VORTICITY CENTER ADVANCING ACROSS THE IOWA/
MINNESOTA AREA...PUSHING INTO WISCONSIN. STRONG JET CORE PUNCHING
ACROSS CENTRAL PLAINS WITH SOME SEMBLANCE OF UPPER JET COUPLING
OVER WISCONSIN. A COUPLE DISTINCT BATCHES OF SHOWERS AND EMBEDDED
THUNDERSTORMS ONGOING...ONE ACROSS WESTERN UPPER MICHIGAN AND DOWN
THROUGH WISCONSIN...AND SECOND BATCH THROUGH MISSOURI.
ACROSS THE GREAT LAKES...SFC LOW LIFTING NE THROUGH ONTARIO. WARM
FRONT STRETCHES ACROSS NRN MICHIGAN (EVIDENT AROUND 750 MB ON THE
12Z APX SOUNDING) AND COLD FRONT STRETCHING DOWN THROUGH WESTERN
WISCONSIN. 12Z APX SOUNDING ALSO REVEALS AN ELEVATED MIXED LAYER
BETWEEN 850 MB AND 650 MB WITH BUBBLY ACCAS MOVING THROUGH NRN
MICHIGAN (OFTEN A PRECURSOR TO SEVERE WEATHER). BUT MEANWHILE...WITH
INITIAL BOUNDARY LAYER HEATING...LOW STRATUS HAS BEEN EXPANDING
QUICKLY NORTHWARD ACROSS NRN LOWER MICHIGAN OVER THE LAST FEW
HOURS...WHICH WILL OF COURSE HINDER HEATING FOR AWHILE.
REST OF TODAY...FAVORABLE CONDITIONS ARE IN PLACE FOR SEVERE
WEATHER. 50 KNOTS OR SO OF MID LEVEL FLOW DEVELOPS ACROSS THE AREA
THIS AFTERNOON RESULTING IN 40 TO 50 KNOTS 0-6KM BULK SHEAR.
MEANWHILE...UPPER JET CORE PUNCHES IN ACROSS NRN LOWER MICHIGAN
AROUND MID AFTERNOON WITH ATTENDING MID LEVEL SHORT WAVE LIFTING UP
THROUGH UPPER MICHIGAN. SO...GOOD KINEMATICS IN PLACE WITH DECENT
SYNOPTIC FORCING ROLLING THROUGH AND STEEPER LAPSE RATES ALOFT
ALREADY IN PLACE. HOWEVER...WITH EARLY HEATING AND BUMP IN THE
BOUNDARY LAYER...QUITE A BIT OF STRATUS HAS EXPANDED UP THROUGH NRN
LOWER MICHIGAN OVER THE LAST FEW HOURS WHICH OBVIOUSLY WILL IMPEDE
DAYTIME HEATING/DESTABILIZATION. ON TOP OF THAT...INITIAL BATCH OF
SHOWERS AND THICK HIGHER CLOUD COVER IS ALREADY MOVING ACROSS LAKE
MICHIGAN AND WILL OVERSPREAD THE REGION.
WILL SEE HOW THINGS PLAY OUT AS THERE ARE VARIOUS POSSIBILITIES. BUT
FIRST THOUGHTS ARE WE WILL ONCE AGAIN BE FACED WITH A HEATING/
DESTABILIZATION PROBLEM ACROSS NRN MICHIGAN WHICH WILL OBVIOUSLY
REDUCE OUR SEVERE WEATHER THREAT. IN FACT...NRN LOWER MICHIGAN MAY
END UP LARGELY SPLIT ONCE AGAIN AS ONE ROUND OF PRECIP RUNS UP
THROUGH UPPER MICHIGAN INTO CANADA WHILE STRONGER CONVECTION TAKES
OFF THIS AFTERNOON ACROSS THE MIDWEST INTO THE LOWER LAKES. WILL
CONTINUE TO MONITOR TRENDS.
&&
.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 311 AM EDT MON SEP 1 2014
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...
HIGH IMPACT WEATHER POTENTIAL: THUNDERSTORMS EXPECTED TODAY...SOME
OF WHICH COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
EARLY MORNING ANALYSIS REVEALS A RATHER ROBUST AXIS OF HEIGHT FALLS
IMPINGING ON THE SOUTHWEST LAKES...ON THE SOUTHERN TAIL OF A BROADER
UPPER TROUGH SWINGING THROUGH THE UPPER MIDWEST. A COLD FRONT AS OF
06Z IS SNAKING FROM WESTERN LAKE SUPERIOR DOWN INTO THE TEXAS
PANHANDLE...WITH SEVERAL AREAS OF ENHANCED CONVECTION OCCURRING
ALONG THIS FEATURE...THOUGH MOST AREAS ALONG THE FRONT ARE RECEIVING
RAIN IN SOME FORM. HELPING THE CAUSE IS A NOCTURNAL ENHANCEMENT OF
THE LOW LEVEL JET POKING FROM CENTRAL IOWA UP INTO WISCONSIN AND
HELPING MAINTAIN EASTWARD PROGRESS OF WHAT WAS ALREADY A LONG-LIVED
MCS FEATURE EMANATING FROM THE CENTRAL PLAINS. WITH THAT SAID...THIS
FEATURE IS SHOWING SIGNS OF WEAKENING AS THE BETTER LLJ CONVERGENCE
IS LIFTING NORTHWARD THROUGH THE UPPER GREAT LAKES THAT IS HELPING
TRANSPORT AN AXIS OF MUCH STEEPER MID LEVEL LAPSE RATES UP IN OUR
DIRECTION AND QUELLING THE OVERALL AMOUNT OF ELEVATED INSTABILITY
AVAILABLE IN ADVANCE OF THIS FEATURE. IN ADDITION...THE CURRENT MCS
IS RUNNING SQUARELY INTO A TREMENDOUSLY DRIER AIRMASS...WITH A
NOTABLE POCKET OF VERY DRY 850-750MB DEW POINTS RESIDING OVER MUCH
OF NORTHEAST ILLINOIS INTO MUCH OF EASTERN WISCONSIN (NOT TO MENTION
NORTHERN MICHIGAN).
OF COURSE WITH TODAY BEING THE BIG HOLIDAY AND UNOFFICIAL SENDOFF TO
SUMMER...ALL EYES WILL BE ON CONVECTIVE POTENTIAL THROUGH THE DAY.
AT THE MOMENT...AND BASED ON UPSTREAM CONDITIONS...IT APPEARS OUR
DRY FORECAST BEFORE 16Z/NOON SHOULD HOLD JUST FINE. ABOVE-MENTIONED
POCKET OF DRIER AIR ALOFT WILL WORK ACROSS THE AREA THROUGH THE
MORNING...WHILE THE AXIS OF BETTER HEIGHT FALLS LIFTS TOWARD THE
SOUTHWEST LAKES. AS THAT OCCURS...AN ADDITIONAL ROUND OF CONVECTION
WILL LIKELY GET GOING FROM PARTS OF CENTRAL IOWA UP INTO WESTERN
WISCONSIN...PROBABLY SENDING SOME THICKER CIRRUS IN OUR DIRECTION.
THAT SETUP SHOULD ALLOW FOR A GOOD DEAL OF SURFACE HEATING AS
PRONOUNCED THERMAL RIDGING ARRIVES JUST AHEAD OF A COLD FRONT
MARCHING THROUGH WISCONSIN BY 18Z. GIVEN GOOD MIXING INTO A CORE OF
H8 TEMPS NEARING 17C ALOFT...HIGHS COULD THEORETICALLY PUSH AS HIGH
AS THE MID OR EVEN UPPER 80S...PARTICULARLY FOR NORTHEAST LOWER ON
DOWNSLOPE SOUTHERLY FLOW.
ALL THE WHILE...MOISTURE TRANSPORT WILL RAMP UP ALOFT...WHILE
SURFACE DEW POINTS CREEP BACK THROUGH THE 60 TO PERHAPS NEAR
70...FUELING INCREASING MLCAPE VALUES UP TOWARD 1500+ J/KG. ADD THE
ARRIVAL OF A 55 KNOT MID LEVEL JET CORE FROM 18-00Z AND LIKELY
DEVELOPMENT OF INLAND PRE-FRONTAL THERMALLY-DRIVEN TROUGHING...AND
UPSTREAM CONVECTION SHOULD HAVE LITTLE DIFFICULTY PROPAGATING AND/OR
REDEVELOPING INTO NORTHERN MICHIGAN FROM ABOUT NOON ONWARD. DEEP
SHEAR VECTORS PARALLEL TO THE FRONT SUPPORT MORE OF A LINEAR
CONVECTIVE STRUCTURE...THOUGH WITH SOME SUPERCELLULAR ELEMENTS
CERTAINLY POSSIBLE GIVEN MORE THAN SUFFICIENT DEEP SHEAR FOR UPDRAFT
ROTATION. INITIAL MID LEVEL DRY AIR AXIS SHOULD SUPPORT A WIND
THREAT WITH ANY STORMS FROM PRECIP LOADING...WHILE SHEAR AND
EVAPORATIVE COOLING POTENTIAL (WET BULB ZERO HEIGHTS AROUND
11-12KFT) LEND CREDENCE TO A LARGER HAIL POTENTIAL. GOING SEVERE
WEATHER CHANCES WILL REMAIN IN ALL PRODUCTS AS THE SETUP CERTAINLY
LOOKS AS GOOD OF ONE WE HAVE SEEN ALL SUMMER SEASON.
MAY SEE A TRAILING AXIS OF RAIN BEHIND THE PRIMARY CONVECTIVE LINE
INTO THE EVENING AND EARLY OVERNIGHT HOURS...COURTESY OF ENHANCED
JET DYNAMICS ALOFT WORKING SQUARELY ACROSS THE AREA. THIS IS A VERY
SIMILAR SETUP TO THE ONGOING UPPER MISS VALLEY MCS EARLY THIS
MORNING. AS THAT JET AXIS GRADUALLY WORKS EAST AND OVERTAKES
NORTHERN MICHIGAN...RAIN CHANCES SHOULD PROPAGATE SOUTHEASTWARD
THROUGH 09Z BEFORE ENDING ALTOGETHER AS DRIER AIR AND WANING FORCING
ARRIVE BY SUNRISE. DO HAVE SOME CONCERNS WE MAY SEE SOME THICKER
STRATUS FIRE OFF IN A STILL QUITE MOIST ENVIRONMENT...BUT A LACK OF
SIGNIFICANT COOLING BELOW 900MB (OFTEN THE CALLING CARD FOR NORTHERN
MICHIGAN SUMMER STRATUS - SEE YESTERDAY) YIELDS HOPE THINGS MAY
GRADUALLY CLEAR OUT FROM NORTHWEST TO SOUTHEAST.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 311 AM EDT MON SEP 1 2014
...EYES ON THURSDAY NIGHT POTENTIAL ROUND OF STORMS...
IMPACTS: STORMS THURSDAY AFTERNOON AND THURSDAY NIGHT. EXACT DETAILS
TBD...BUT THERE IS AN EXPECTATION OF A LOT OF WIND IN THE
ATMOSPHERE.
SYNOPTIC PATTERN/EVOLUTION
A VERY FAST/PROGRESSIVE FLOW ALOFT WITH BROAD LOW AMPLITUDE TROUGH
TO RIDGE TO TROUGH EVOLUTION. THE MOST SIGNIFICANT UPPER TROUGH AND
ASSOCIATED COLD FRONT SET FOR THURSDAY INTO FRIDAY. LATE PERIODS
ENDING IN A TREND TOWARD LONGER PERIOD RIDGING AND SFC HIGH
PRESSURE...WITH SUMMER TRYING NOT TO LOOK FOR THE EXIT DOOR TOWARD
METEOROLOGICAL FALL.
MAIN FORECAST CONCERNS: POSSIBLE ELEVATED LIGHT RAIN SHOWERS TUESDAY
AND MORE IMPORTANTLY...SHOWER AND STORM EVOLUTION FOR LATE WEDNESDAY
NIGHT INTO FRIDAY MORNING.
TUESDAY THROUGH WEDNESDAY:
COLD FRONT FROM MONDAY WILL BE EAST OF US WITH SOME LIKELY HIGHER
LEVEL CLOUDS STILL GRAZING AREAS NEAR SAGINAW BAY EARLY TUESDAY
MORNING. A NEW DEVELOPMENT IN SOME OF THE DATA SUGGESTS SOME LOW TO
MID LEVEL CLOUD ARRIVING QUICKLY TUESDAY...IN ASSOCIATED WITH
WEAKISH LOOKING SHORTWAVE AND MID LEVEL JETLET. THE AIR MASS WILL BE
ON THE DRY SIDE OF THE SPECTRUM...BUT PRETTY STEEP LAPSE RATES
AROUND 6.5C/KM AND A BIT OF ADDED LOW TO MID LEVEL MOISTURE RESULTS
IN A HANDFUL OF MUCAPE (~400 J/KG) ARRIVING MORE SO TUESDAY
AFTERNOON IN PEAK HEATING. SFC TD'S LIKELY IN THE LOWER 50S...BUT
SOME LIGHT RAIN SHOWERS...HIGH BASED...ARE POSSIBLE. INTRODUCED A
SMALL 20 PERCENT CHANCE. HIGH N THE MID-UPPER 70S. GONNA KEEP
TUESDAY NIGHT PRECIP FREE UNTIL MORE DETAIL CAN BE GLEANED FROM THE
DATA....ESPECIALLY TIMING. HEIGHTS RISE AT LEAST OVERNIGHT...WITH
SFC HIGH PRESSURE BECOMING MORE OF AN INFLUENCE INTO WEDNESDAY.
HIGHS WEDNESDAY RISING INTO THE UPPER 70S TO LOWER 80S.
WEDNESDAY NIGHT THROUGH FRIDAY:
SFC HIGH PRESSURE TO DEPART RATHER QUICKLY WITH FAST FLOW ALOFT. SFC
LOW PRESSURE FROM THE CENTRAL PLAINS AND AN ASSOCIATED WARM FRONT
LIFT INTO THE REGION THURSDAY...WITH THE SYSTEM COLD FRONT OVERHEAD
FRIDAY AROUND DAYBREAK AND EXITING BY FRIDAY AFTERNOON. TIMING OF
COURSE IN QUESTION. SOME WARM ADVECTION SHOWERS AND EVENTUAL CHANCE
AT SOME STORMS DEVELOP BY LATE WEDNESDAY NIGHT AND INTO THURSDAY
MORNING. THIS IS ALL DEPENDENT ON TIMING...BUT CLOUDS AND PRECIP TO
WANE INTO THE AFTERNOON...WHILE GUSTY AND WARM CONDITIONS DEVELOP.
CONVECTION EXPECTED TO FIRE IN THE DEEPER INSTABILITY AHEAD OF THE
FRONT OUT ACROSS WISCONSIN THURSDAY AFTERNOON...WHICH COULD MAKE A
RUN AT US AS EARLY AS THURSDAY EVENING. CONFIDENCE IS ON THE LOW END
OF THE SCALE FOR THE FOLLOWING: LOTS OF WIND ALOFT...AND IF WE CAN
GENERATE THE INSTABILITY WITH LOW LEVEL MOIST ADVECTION...AND HEIGHT
FALLS THURSDAY EVENING...MAY BE LOOKING AT SOME PRETTY GOOD STORM
POTENTIAL. WITH THE ABOVE SCENARIO...INSTABILITY STORM STRENGTH AND
COVERAGE DECREASING OVERNIGHT...BUT SOME SHOWERS ROLLING THROUGH
OVERNIGHT AND INTO FRIDAY MORNING WITH THE SFC COLD FRONT. CLEARING
IN THE AFTERNOON. HIGHS THURSDAY INTO THE UPPER 70S AND LOWER HALF
OF THE 80S....COOLING OFF TO THE UPPER 60S AND 70S FRIDAY.
FRIDAY NIGHT THROUGH MONDAY:
SHORTWAVE TROUGH WITH THE THURSDAY NIGHT STORMS EXPECTED TO LIFT OUT
OF THE REGION WITH A TREND TOWARD RISING HEIGHTS AND ANOTHER PERIOD
OF RIDGING...ESPECIALLY BY LATE WEEKEND INTO EARLY NEXT WORK WEEK.
THIS PERIOD THOUGH DOMINATED BY SFC HIGH PRESSURE...OUTSIDE OF WHAT
SEEMS TO BE AN INSIGNIFICANT POTENTIAL SHALLOW SFC COLD FRONT
SATURDAY (MAY BE NORTH OF US IN CANADA). THE IDEA HERE IS TO BE
COOLER WITH HIGHS GENERALLY IN THE MIDDLE 60S AND LOWER 70S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 2 PM EDT MON SEP 1 2014
LINE OF STRONG THUNDERSTORMS NOW ADVANCING THROUGH NORTH CENTRAL
LOWER MICHIGAN AND WILL IMPACT PLN/APN TERMINAL SITES THROUGH 20Z
OR SO. LINE OF STORMS ALREADY EAST OF TVC/MBL. BUT ADDITIONAL
SHOWERS AND POSSIBLY A FEW STORMS MAY RE-DEVELOP LATER THIS
AFTERNOON AND MOVE THROUGH THIS EVENING...AS A COLD FRONT SWINGS
THROUGH THE REGION. AFTER THAT...A PERIOD OF VFR-MVFR CONDITIONS WILL
FOLLOW OVERNIGHT...BUT VFR CONDITIONS WILL BE FOUND ON TUESDAY.
&&
.MARINE...
ISSUED AT 311 AM EDT MON SEP 1 2014
A COLD FRONT WILL MAKES ITS APPROACH INTO THE AFTERNOON AND EVENING
HOURS TODAY...DELIVERING A ROUND OR TWO OF SHOWERS AND THUNDERSTORMS
TO ALL THE WATERS OF NORTHERN MICHIGAN. SOME OF THESE STORMS COULD
PRODUCE WINDS IN EXCESS OF 40 KNOTS AND LARGE HAIL. OUTSIDE OF ANY
STORMS...SOUTHERLY WINDS WILL INCREASE TO 15-25 KNOTS THROUGH THE
DAY...STRONGEST ON LAKE MICHIGAN WHERE SMALL CRAFT ADVISORY
CONDITIONS WILL BE FELT. WINDS WILL BE SLIGHTLY LOWER ON LAKE HURON
AND WHITEFISH BAY...THOUGH SOME GUSTS TO AROUND 25 KNOTS ARE
CERTAINLY POSSIBLE WHERE THE FLOW WILL REMAIN LOCALLY BACKED MORE
SOUTHEASTERLY AND WILL CHANNEL UP AGAINST THE COASTLINE. WINDS WILL
DIMINISH QUICKLY BEHIND THE FRONT OVERNIGHT...AND REMAIN MAINLY
BELOW 15 KNOTS INTO MIDWEEK AS HIGH PRESSURE BRIEFLY WORKS THROUGH
THE REGION.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LHZ345>349.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ323-341-
342-344>346.
LS...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LSZ321.
&&
UPDATE...ADAM
SYNOPSIS...SMD
SHORT TERM...LAWRENCE
LONG TERM...SMD
AVIATION...ADAM
MARINE...LAWRENCEHazardous weather outlook, Sep 1, 2:41 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 241 PM EDT MON SEP 1 2014 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 021000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 241 PM EDT MON SEP 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT. A ROUND OF SHOWERS AND A THUNDERSTORMS WILL MOVE THROUGH THE REGION THROUGH MID AFTERNOON. SOME STORMS WILL BE SEVERE PRODUCING WIND GUSTS UP TO 60 MPH. TORNADOS ARE ALSO POSSIBLE WITH THESE STORMS. ANOTHER LINE OF THUNDERSTORMS MAY DEVELOP AND SLIDE THROUGH NORTHERN LOWER MICHIGAN...LATE THIS AFTERNOON THROUGH THE EVENING HOURS...ALONG A COLD FRONT THAT WILL SWING THROUGH THE REGION. THESE STORMS MAY ALSO BECOME SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS. THERE IS A HIGH RISK OF RIP CURRENTS TODAY ON THE LAKE MICHIGAN BEACHES OF NORTHWEST LOWER MICHIGAN...ESPECIALLY FROM MANISTEE TO LEELANAU COUNTY INCLUDING SLEEPING BEAR DUNES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY NIGHT THROUGH FRIDAY. AS IT STANDS NOW...THE BEST CHANCE FOR THUNDERSTORMS WILL BE THURSDAY AFTERNOON AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY ANY DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
In the hours before
Local storm report, Sep 1, 2:40 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
240 PM EDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG FREDERIC 44.79N 84.73W
09/01/2014 CRAWFORD MI LAW ENFORCEMENT
TREES AND POWERLINES DOWN. CALLER REPORTED SEEING FUNNEL
CLOUD AS WELL.
&&
ALMLocal storm report, Sep 1, 2:42 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
242 PM EDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM FUNNEL CLOUD FREDERIC 44.79N 84.73W
09/01/2014 CRAWFORD MI LAW ENFORCEMENT
TREES AND POWER LINES REPORTED DOWN AS WELL
&&
ALMLocal storm report, Sep 1, 2:59 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
259 PM EDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HEAVY RAIN CENTRAL LAKE 45.07N 85.26W
09/01/2014 M1.22 INCH ANTRIM MI PUBLIC
&&
ALMLocal storm report, Sep 1, 3:00 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
300 PM EDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND DMG WOLVERINE 45.27N 84.61W
09/01/2014 CHEBOYGAN MI SPOTTER
TREES DOWN
&&
ALMLocal storm report, Sep 1, 3:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
303 PM EDT MON SEP 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND DMG JOHANNESBURG 44.98N 84.46W
09/01/2014 OTSEGO MI LAW ENFORCEMENT
HOUSE DAMAGED. TREES AND POWER LINES DOWN. RELAYED FROM
LAW ENFORCEMENT. POSSIBLE TORNADO.
&&
ALMLocal storm report, Sep 1, 3:06 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
306 PM EDT MON SEP 1 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN CENTRAL LAKE 45.07N 85.26W
09/01/2014 M1.22 INCH ANTRIM MI TRAINED SPOTTER
HEAVY RAIN DURATION 1 HOUR 15 MINUTES.
&&The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 3:59 AM EDT | Beach Hazards Statement | APX | Benzie, Leelanau, Manistee | 19 hr |
| Sep 1, 12:57 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska | 48 min |
| Sep 1, 1:52 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Crawford, Kalkaska, Otsego | 53 min |
| Sep 1, 1:54 PM EDT | Tornado Warning | APX | Antrim, Kalkaska | 24 min |
| Sep 1, 2:11 PM EDT | Tornado Warning | APX | Crawford | 34 min |
| Sep 1, 2:30 PM EDT | Tornado Warning | APX | Otsego | 30 min |
| Sep 1, 2:34 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 43 min |
| Sep 1, 2:42 PM EDT | Severe Thunderstorm Warning | APX | Montmorency, Oscoda | 47 min |
| Sep 1, 2:49 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw, Roscommon | 42 min |
| Sep 1, 2:53 PM EDT | Tornado Warning | APX | Montmorency | 37 min |
| Sep 1, 2:55 PM EDT | Tornado Warning | APX | Cheboygan | 21 min |
| Sep 1, 3:02 PM EDT | Special Marine Warning | APX | 88 min | |
| Sep 1, 3:05 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 55 min |
| Sep 1, 3:17 PM EDT | Special Marine Warning | APX | 88 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.